Anti-seizure drug gets boxed warning of potential vision loss

November 5, 2013

FDA has approved a new boxed warning for the anti-seizure drug ezogabine (Potiga) because of the potential risk of vision loss, retinal abnormalities, as well as skin, nail, mucous membrane, and sclera discoloration.

FDA has approved a new boxed warning for the anti-seizure drug ezogabine (Potiga) because of the potential risk of vision loss, retinal abnormalities, as well as skin, nail, mucous membrane, and sclera discoloration. The agency recommends that ezogabine use be limited to individuals who have not responded to alternative therapies for seizure control, and when the benefits of treatment are greater than the risks.

FDA had issued a safety warning about these risks in April.

FDA also recommends that patients’ visual acuity be tested prior to treatment with ezogabine and every 6 months while undergoing treatment with the anti-seizure drug. If visual acuity or retinal abnormalities are evident, treatment with ezogabine should be stopped. Also, if pigmentary changes occur in the skin, an alternative drug to control seizures should be considered.

The current Risk Evaluation and Mitigation Strategy (REMS) for ezogabine will be updated with the latest boxed warning, FDA said.

Related Content:

News | Treatment Areas